Alert archive / Indiana / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Northern Indiana

June 30, 20174 counties in Indiana

NWS Northern Indiana issued this areal flood advisory at Jun 30, 2017, 3:02 PM EDT for 4 counties in Indiana. It was in force for 5 hr.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 3:02 PM EDT (19:02 UTC)
Expired
Jun 30, 2017, 8:00 PM EDT
In force
5 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Allen County, IN, Huntington County, IN, Wabash County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

696 
WGUS83 KIWX 301902
FLSIWX

Flood Advisory
National Weather Service Northern Indiana
302 PM EDT FRI JUN 30 2017

INC003-069-169-183-010000-
/O.NEW.KIWX.FA.Y.0021.170630T1902Z-170701T0000Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allen IN-Wabash IN-Whitley IN-Huntington IN-
302 PM EDT FRI JUN 30 2017

The National Weather Service in Northern Indiana  has issued a

* Flood Advisory for...
  Allen County in northeastern Indiana...
  Central Wabash County in north central Indiana...
  Southern Whitley County in northeastern Indiana...
  Northern Huntington County in northeastern Indiana...

* Until 800 PM EDT

* At 256 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause minor flooding in the advisory area.
  Radar estimates and spotter reports indicate some locations in the 
  advisory area have received in excess of 1 inch of rain this 
  afternoon. Additional rainfall amounts of 1 to 2 inches are 
  possible through early evening. Runoff from this heavy rainfall 
  will result in ponding of water on roadways and some flooding.

* Some locations that will experience flooding include...
  Fort Wayne, Huntington, New Haven, Wabash, Huntertown, Woodburn,
  Andrews, Grabill, Aboite, Leo-cedarville, Roanoke, Lagro, Laud,
  Richvalley, Raber, Arcola, Bippus, Rolling Hills, Lake Everett and
  Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 4089 8594 4126 8512 4126 8481 4108 8480
      4092 8529 4092 8533 4090 8534 4069 8594

$$

MARSILI

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this areal flood advisory went out at Jun 30, 2:50 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 30, 2:50 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Issued at 250 PM EDT Fri Jun 30 2017

Numerous showers and storms will continue through the evening. A
few of these storms may be strong to severe with isolated damaging
winds and small hail. Heavy rain and flooding are also possible
given rain amounts from last night. Storms will gradually taper
off later tonight though a few showers may be possible through
Saturday. Less humid conditions are expected over the weekend with
seasonable temperatures. The chance for rain and storms will
return early next week.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 250 PM EDT Fri Jun 30 2017

Convection starting a bit earlier than expected this afternoon but
otherwise not too many changes to the forecast from previous
discussions. SPC/RAP mesoanalysis shows MLCAPE values around 1500
J/kg nosing into our SW zones with surface dewpoints in the low
70s. This instability is almost entirely uncapped and widespread
convection is unfolding along broad region of confluence as a
result. Effective shear struggling to get above 25 kts but is
starting to climb as shortwave approaches the area. This
combination of high moisture, moderate instability, and some weak
shear/flow aloft will continue to support the threat for isolated
damaging wind gusts and small hail through the evening hours. Of
much greater concern is the heavy rain and potential flooding
threat. Widespread convection (training in some spots) with PW
values climbing above 1.8 inches and 850mb dewpoints around 16C
will support pockets of heavy rain through the evening. Normally
this wouldn't be too much of a concern but will likely cause more
issues given rain last night. Latest HRRR and RAP13 still
suggesting some potential for more organized/sustained updrafts
early this evening (through 00Z) as shortwave approaches and
wind/shear increase but still think flooding is main concern with
just an isolated wind threat. Expect precip to gradually wind down
from 00-06Z as instability wanes and this initial region of
convergence shifts east. That being said...could still be an
isolated shower through Sat morning (especially in the east) as
main trough axis passes. Models (including hi-res CAMs) still show
potential for a few afternoon showers tomorrow with some residual
moisture and cooling aloft. Not expecting anything strong/severe
though and coverage should remain low.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 250 PM EDT Fri Jun 30 2017

Not much value added to long term forecast with focus on near-term
convection and a high degree of unpredictability heading into next
week. Sunday still expected to be mainly dry though did add some low
chance PoPs late in the afternoon for our northern counties with NAM
and GFS insistent on some isentropic ascent/warm frontogenesis in
right entrance region of decent upper jet streak swinging through
the Great Lakes. Slight uptick in low level theta-e with upstream
moisture plume advected in by westerly flow but moisture quality is
still not great and not expecting large coverage or any strong
updrafts. Chances persist into Sunday night.

Forecast confidence remains low for next week with frontal boundary
stalled over the region, increasing moisture/instability to the
south, and potential for one or more small scale waves to ripple
through the region. Deterministic models continue to offer varying
solutions from run to run, unfortunately requiring blanket low
chance PoPs for much of the period. Does look like a decent chance
of rain/storms sometime late Tue/Wed but confidence in exact timing
and track of parent shortwave is very low. Currently appears dry Thu
with another cold front arriving sometime late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 152 PM EDT Fri Jun 30 2017

A low pressure system will drag a cold front through the TAF
sites tonight. Scattered ongoing showers and thunderstorms will
become more numerous through the early evening hours, especially
at KFWA as a result of some of the leftover outflow boundaries
from last night, and afternoon instability. Within thunderstorms,
we could see some gusty winds and drops in visibility due to heavy
rain. Kept KSBN MVFR or better through the overnight as
conditions look more supportive of storms further east-and the
front moves through KSBN earlier. Felt confident going with IFR
for KFWA within thunderstorms as an earlier storm went through
that led to visibilities of around 2 miles. Have a tempo group to
account for this at this point. May modify to a prevailing group
if things become widespread, which some models indicate may occur.
With abundant moisture in the air and rainfall/storms in the
area, opted to include a period of BR at KFWA later tonight. We
could see ceilings drop below 2000 during this time. Once the cold
front moves through late tonight/early Saturday I suspect it will
clear out, and winds will shift to the west.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 30, 4:14 AM EDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
414 AM EDT Fri Jun 30 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
414 AM EDT Fri Jun 30 2017 /314 AM CDT Fri Jun 30 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon into this evening.
Isolated severe thunderstorms will be possible with the primary
threats damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a low chance for thunderstorms on Saturday. Severe
thunderstorms are not expected at this time.

There are periodic chances for thunderstorms next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong winds or hail reports
this afternoon into this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-010815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 AM EDT Fri Jun 30 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon into this evening.
Isolated strong to severe thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Saturday. Severe thunderstorms
are not expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 30, 2:10 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
210 PM EDT FRI JUN 30 2017

OHZ015-301845-
Paulding-
210 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PAULDING COUNTY...

At 210 PM EDT, a strong thunderstorm was located near Paulding, or 13
miles north of Van Wert, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Paulding, Oakwood, Grover Hill, Scott, Melrose, Haviland, Latty,
Broughton, Worstville, Arthur, Charloe and Briceton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8453 4099 8461 4107 8472 4121 8452
      4121 8435 4111 8434
TIME...MOT...LOC 1810Z 227DEG 18KT 4106 8457

MARSILI
Special weather statement, Jun 30, 2:19 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
219 PM EDT FRI JUN 30 2017

INZ009-018-301845-
Allen-De Kalb-
219 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLEN AND
SOUTHEASTERN DE KALB COUNTIES...

At 219 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Grabill to 7 miles west of Fort
Wayne. Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Fort Wayne, Huntertown, Grabill, St. Joe, Leo-cedarville, Concord,
Harlan, Wallen, Spencerville In Dekalb County, Cuba, Arcola, Saint
Joe and Lake Everett.

This includes the following highways...
 Interstate 469 between mile markers 23 and 30.
 Interstate 69 in Indiana between mile markers 302 and 322.

LAT...LON 4107 8509 4102 8531 4118 8532 4118 8531
      4119 8531 4136 8489 4130 8480 4118 8481
TIME...MOT...LOC 1819Z 253DEG 17KT 4126 8499 4106 8528

MARSILI
Local storm report, Jun 30, 2:32 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
232 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     1 ESE HUNTINGTON        40.88N 85.49W
06/30/2017                   HUNTINGTON         IN   PUBLIC

            TREE LIMB DOWN.

&&

CR
Special weather statement, Jun 30, 2:39 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
239 PM EDT FRI JUN 30 2017

INZ017-018-025-301915-
Whitley-Huntington-Allen-
239 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLEN...
SOUTHEASTERN WHITLEY AND NORTHEASTERN HUNTINGTON COUNTIES...

At 238 PM EDT, a strong thunderstorm was located 7 miles northeast of
Huntington, moving northeast at 20 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, Aboite, Roanoke, Nine Mile, Bowerstown, Dunfee, Mahon and
Rolling Hills.

This includes the following highways...
 Interstate 469 between mile markers 0 and 3, and between mile
markers 7 and 8.
 Interstate 69 in Indiana between mile markers 294 and 302.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4088 8544 4097 8552 4111 8534 4096 8516
      4092 8533 4091 8534
TIME...MOT...LOC 1838Z 239DEG 18KT 4095 8541

MARSILI
Special weather statement, Jun 30, 2:46 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
246 PM EDT FRI JUN 30 2017

OHZ005-016-301915-
Henry-Putnam-
246 PM EDT FRI JUN 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PUTNAM AND
SOUTHEASTERN HENRY COUNTIES...

At 246 PM EDT, a strong thunderstorm was located near Holgate, or 11
miles north of Ottawa, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Leipsic, Deshler, Holgate, Hamler, West Leipsic, Belmore, Miller
City, New Bavaria, Prentiss, Gallup and Pleasant Bend.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4108 8415 4122 8423 4123 8422 4135 8388
      4111 8388
TIME...MOT...LOC 1846Z 250DEG 14KT 4117 8411

MARSILI
Local storm report, Jun 30, 2:51 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
251 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             GOBLESVILLE             40.99N 85.51W
06/30/2017  E0.50 INCH       HUNTINGTON         IN   PUBLIC

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:42 PM EDTSpecial Weather StatementIWXPulaski33 min
Jun 29, 8:57 PM EDTSevere Thunderstorm WarningIWXCass, Pulaski, White48 min
Jun 29, 10:35 PM EDTSpecial Weather StatementIWXKosciusko, Noble40 min
Jun 29, 10:39 PM EDTSpecial Weather StatementIWXPulaski, White36 min
Jun 29, 11:15 PM EDTSpecial Weather StatementIWXLaGrange, Noble45 min
Jun 30, 12:22 AM EDTAreal Flood AdvisoryIWXHuntington, Whitley53 min
Jun 30, 1:37 AM EDTAreal Flood AdvisoryIWXBlackford, Grant, Wells53 min
Jun 30, 7:04 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley53 hr
Jun 30, 1:36 PM EDTSpecial Weather StatementIWXMiami, Wabash24 min
Jun 30, 2:00 PM EDTSpecial Weather StatementIWXPulaski30 min
Jun 30, 2:08 PM EDTSpecial Weather StatementIWXWabash, Whitley37 min
Jun 30, 2:19 PM EDTSpecial Weather StatementIWXAllen26 min
Jun 30, 2:39 PM EDTSpecial Weather StatementIWXWhitley36 min
Jun 30, 3:05 PM EDTSpecial Weather StatementIWXGrant, Miami, Wabash25 min
Jun 30, 3:08 PM EDTSpecial Weather StatementIWXAllen52 min
Jun 30, 3:27 PM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash48 min
Jun 30, 3:35 PM EDTSpecial Weather StatementIWXBlackford, Grant, Wells55 min
Jun 30, 4:00 PM EDTFlash Flood WarningIWXHuntington, Wabash4 hr
Jun 30, 4:09 PM EDTSpecial Weather StatementIWXAdams, Allen, Blackford, Jay, Wells81 min
Jun 30, 4:12 PM EDTSpecial Weather StatementIWXNoble48 min
Jun 30, 4:33 PM EDTSpecial Weather StatementIWXAllen42 min
Jun 30, 5:01 PM EDTSpecial Weather StatementIWXAdams, Jay59 min
Jun 30, 5:10 PM EDTAreal Flood AdvisoryIWXAdams, Wells4 hr
Jun 30, 6:34 PM EDTRiver Flood WarningIWXAllen, Huntington, Wabash29 hr

Nearby

Areal Flood Advisories in Indiana, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.